Thursday, September 18, 2014

Sunday, August 28, 2011 ssewl, Community Member, asks

Q: Can Albuterol or Pro-Air Inhaler Give You A Sore Throat?

I've been using an albuterol inhaler for a year now, and my left tonsil is sore periodically.I even see a light whitish spot for a year now. Is this a side effect from the inhalers.
Answer This
Answers (2)
John Bottrell, Health Pro
8/30/11 7:57am

This is not listed as a side effect to the medicine.  However, sometimes side effects are unique to the individual.  Usually if you're going to have side effects to a medicine this will occur within the first 2-3 weeks.  If you suspect this is a side effect of the medicine you should consult your doctor.

Reply
tanfan, Community Member
9/ 1/11 2:11pm

Of course ProAir can cause a sore throat:  http://asthma.emedtv.com/proair-hfa/proair-hfa-side-effects.html.

Proventil HFA was the first CFC-free albuterol inhaler that I used.  Then, I switched doctors (couldn't help it) and she prescribed ProAir for me.  I stopped using ProAir when I realized it was like pouring acid down my lungs -- probably because it has a higher ethanol content than Proventil.  (Ethanol is used as an excipient, or co-solvent.)  Then, I switched to Ventolin HFA, which is one of the only CFC-free albuterol inhalers and that doesn't contain ethanol -- and at least it doesn't feel like I'm pouring acid down my lungs.  Asthalin HFA (made by Cipla, in India) is another CFC-free and ethanol-free albuterol inhaler that I sometimes use, and I even use Levolin HFA (also made by Cipla), which is a levoalbuterol inhaler (generic for Xopenex) that only contains a small amount of ethanol, which is usually tolerable for me. 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By ssewl, Community Member— Last Modified: 09/01/11, First Published: 08/28/11